Mississippi, 2010

Flash Flooding and Damaging Winds in Mississippi, June 17 to 18, 2010

June 17 to 18, 2010 · NWS JAN · 8 events in 5 counties and zones

Sufficient moisture and daytime heating led to the development of showers and thunderstorms. Some of the thunderstorms brought some flash flooding and wind damage to portions of central and south Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Sufficient moisture and daytime heating led to the development of showers and thunderstorms. Some of the thunderstorms brought some flash flooding and wind damage to portions of central and south Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 17, 2:10 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 17, 2:10 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
310 PM CDT THU JUN 17 2010

.SHORT TERM...ANOTHER HOT DAY IN PROGRESS ACROSS THE ARKLAMISS WITH
HIGH MOISTURE COMBINED WITH HEAT DELIVERING SOLID 100 TO 105 HEAT
INDEX VALUES ACROSS THE REGION AT THE TIME OF THIS WRITING. HEAT AND
MOISTURE YIELDING ROUGHLY 3000 TO 3500 SB CAPES AT THIS HOUR AND
ISOLATED SHOWERS AND THUNDERSTORMS BUBBLING UP DESPITE VERY LIMITED
FORCING. MODERATE UPPER LEVEL RIDGE OVERHEAD WILL LIKELY NOT ALLOW
CONVECTION TO GET APPRECIABLY MORE CONCENTRATED THROUGH EARLY
EVENING...ALTHOUGH SOME RATHER RANDOM AREAS OF DECENT RAIN COVERAGE
WILL PROBABLY MATERIALIZE. WILL BE WATCHING FOR GUSTY WINDS WITH
STRONG STORMS GIVEN RESERVOIR OF DRY AIR ALOFT DELIVERING HIGH DCAPE
VALUES.

AS IS GENERALLY THE CASE FOR THE TIME OF YEAR...ANTICIPATE
CONVECTION TO DWINDLE QUICKLY IN THE FEW HOURS FOLLOWING SUNSET.
EXPECT CONVECTIVE DEBRIS GIVING WAY TO MOSTLY CLEAR SKIES LATE
TONIGHT. PATCHY FOG WILL BE POSSIBLE...ESPECIALLY IN AREAS WHERE
RAIN FELL...BUT POTENTIAL FOR DENSE FOG IS FAR TOO LOW TO INCLUDE IN
OFFICIAL GRIDS.

TOMORROW THROUGH THE WEEKEND...THE NASTY UPPER RIDGE LINGERING
AROUND THE LOWER MS VALLEY WILL REMAIN BRIEFLY TAME...AND SHIFTED A
LITTLE WEST OF RECENT MEAN POSITION BY WEAK AND SMALL DISTURBANCES
RIDING DOWN THE EAST SIDE OF THE FEATURE. AT THE SURFACE A RATHER
HOT AND DEFINITELY MOIST AND UNCOMFORTABLE AIRMASS WILL REMAIN IN
PLACE WITH A LACK OF MAJOR FEATURES (ASIDE FROM LATE DAY OUTFLOW
BOUNDARIES). THERMAL CAPPING OF THE ATMOSPHERE OVER THIS PERIOD WILL
REMAIN RELATIVELY WEAK AND ISOLATED TO OCCASIONALLY SCATTERED
DIURNAL CONVECTION IS EXPECTED. THE GREATEST COVERAGE OF CONVECTION
WILL LIKELY BE IN EASTERN MS OVER THIS TIME...MAINLY DUE TO THIS
AREA BEING FURTHEST REMOVED FROM MEAN UPPER LEVEL RIDGE CENTER. WE
WILL HAVE TO WATCH FOR A FEW AFTERNOON STRONG AND GUSTY STORMS OVER
THESE DAYS...ALTHOUGH SEVERE STORMS ARE NOT EXPECTED TO BE A BIG
PROBABILITY. ALSO WILL HAVE TO WATCH OUT FOR HEAT INDEX VALUES
PEAKING NEAR 105 DEGREES A FEW AFTERNOONS. BRIEFLY DEBATED ANOTHER
HEAT ADVISORY...BUT POTENTIAL FOR CONVECTION IS ENOUGH TO PUT
FORECASTED HIGH TEMPS A BIT IN DOUBT. ADDITIONALLY...LOCAL LOW
TEMPERATURE REQUIREMENT FOR A HEAT ADVISORY IS 75 DEGREES OR
HIGHER...AND MEAN LOWS THROUGH THIS PERIOD SHOULD BE A FEW DEGREES
COOLER THAN THIS.

AFTER THE WEEKEND THE NORTHERN HEMISPHERE LONG WAVE PATTERN GIVES
SUPPORT TO MODEL ENSEMBLE EXPECTATIONS OF THE NEARBY UPPER RIDGE
STRENGTHENING AND SHIFTING BACK FURTHER EAST (OVER US). THUS...HEAT
WILL PROBABLY INCREASE WITH RAIN CHANCES GOING DOWN. THE PREVIOUS
LONG TERM DISCUSSION HAS THIS COVERED WELL AND IS BELOW. /BB/

&&

.PREV DISCUSSION... /ISSUED 350 AM CDT THU JUN 17 2010/

LONG TERM (MAINLY NEXT WEEK)...LITTLE IN THE WAY OF RELIEF FROM THE
HOT AND HUMID CONDITIONS IS EXPECTED.  THE SAME UPPER RIDGE
THAT'S...FOR THE MOST PART...BEEN IN CONTROL OF THE WEATHER ACROSS
THE AREA THE PAST WEEK...WILL CONTINUE TO MEANDER ABOUT THE REGION
THROUGH MOST OF THE PERIOD.  THIS WILL RESULT IN HIGHS EACH DAY IN
THE MID 90S WITH LOWS AT NIGHT FALLING INTO THE LOW AND MIDDLE
70S...WITH RAIN CHANCES EACH DAY CONFINED MAINLY TO THE
AFTERNOON/EARLY EVENING HOURS.

THE GFS TRIES TO BRING A WEAK TROUGH INTO AND THROUGH THE REGION
WEDNESDAY INTO THURSDAY.  THIS COULD BRING SOME BETTER RAIN CHANCES
TO THE FORECAST AREA IF IT HOLDS TRUE.  REGARDLESS...HOT AND MUGGY
CONDITIONS ARE EXPECTED OVER THE REGION DURING THIS TIME. /19/

&&

.AVIATION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED DURING THE AFTERNOON AND EARLY EVENING HOURS TODAY AND
FRIDAY. A FEW STORMS COULD CONTAIN WIND GUSTS BETWEEN 40 AND 50 KT
ALONG WITH VERY HEAVY RAINFALL...PARTICULARLY NORTHEAST OF A LINE
FROM KGLH TO KJAN TO KMEI. THE SHOWERS AND STORMS WILL ALSO RESULT
IN MVFR TO IFR CEILINGS/VISIBILITIES. OUTSIDE OF SHOWERS AND
STORMS...GENERALLY VFR CONDITIONS ARE EXPECTED THROUGH FRIDAY...
ALONG WITH SCATTERED CUMULUS CLOUDS WITH BASES BETWEEN 4 AND 5 KFT
THIS AFTERNOON AND AGAIN FRIDAY AFTERNOON. HOWEVER...PATCHY FOG
ASSOCIATED WITH MVFR VISIBILITIES WILL BE POSSIBLE ACROSS THE AREA
BETWEEN 18/1000 UTC AND 18/1300 UTC. /COHEN/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       74  95  73  96 /  14  32  16  25
MERIDIAN      72  94  71  95 /  17  38  16  35
VICKSBURG     73  96  71  96 /  11  21  16  18
HATTIESBURG   74  96  74  95 /  17  37  16  48
NATCHEZ       73  94  72  95 /  13  22  16  24
GREENVILLE    75  96  75  96 /  11  22  16  16
GREENWOOD     73  95  73  96 /  13  29  16  18

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

BB/COHEN/19
Hazardous weather outlook, Jun 17, 1:30 PM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT THU JUN 17 2010

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
181915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
230 PM CDT THU JUN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND FRIDAY

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EARLY EVENING...AND AGAIN FRIDAY AFTERNOON AND EARLY EVENING...
PARTICULARLY NORTHEAST OF A LINE FROM GREENVILLE TO JACKSON TO
MERIDIAN. THE STRONGEST STORMS COULD CONTAIN WIND GUSTS TO 60 MPH.
THE MOST LIKELY TIME FOR STRONG TO SEVERE STORMS WILL BE THROUGH
7 PM THIS EVENING AND AGAIN BETWEEN 2 PM AND 7 PM FRIDAY. THE STORMS
WILL MOVE SLOWLY AND WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL...AND POSSIBLY LOCALIZED FLASH FLOODING.

ALSO...HEAT INDEX READINGS OF 100 TO 105 DEGREES ARE EXPECTED DURING
THE AFTERNOON HOURS ON FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

HEAT INDEX READINGS OF 100 TO 105 DEGREES ARE EXPECTED DURING THE
AFTERNOON HOURS FOR THIS WEEKEND AND POSSIBLY INTO NEXT WEEK.
OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

COHEN

In the hours before

Special weather statement, Jun 17, 2:16 PM CST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
316 PM CDT THU JUN 17 2010

ARZ075-LAZ008-009-MSZ040-172045-
CHICOT AR-WEST CARROLL LA-EAST CARROLL LA-ISSAQUENA MS-
316 PM CDT THU JUN 17 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL AND 40 TO
50 MPH WINDS WAS LOCATED 4 MILES WEST OF GASSOWAY AT 315 PM
CDT...MOVING SOUTH AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN EXTREME NORTHWESTERN ISSAQUENA AND SOUTH CENTRAL CHICOT
COUNTIES...AND NORTH CENTRAL EAST CARROLL AND NORTHEASTERN WEST
CARROLL PARISHES SHOULD MONITOR THIS STORM CLOSELY.

COHEN
Special weather statement, Jun 17, 4:02 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
502 PM CDT THU JUN 17 2010

MSZ063-172220-
LAWRENCE MS-
502 PM CDT THU JUN 17 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 5 MILES NORTH OF TOPEKA AT 502 PM CDT...MOVING EAST AT 5 MPH.

PEOPLE IN WESTERN LAWRENCE COUNTY SHOULD MONITOR THIS STORM CLOSELY.

CME
Special weather statement, Jun 17, 4:30 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
530 PM CDT THU JUN 17 2010

MSZ048-054-172250-
HINDS MS-COPIAH MS-
530 PM CDT THU JUN 17 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 6 MILES SOUTHWEST OF TERRY AT 530 PM CDT...MOVING NORTH AT 5
MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTH CENTRAL COPIAH AND SOUTH CENTRAL HINDS COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

CME
Special weather statement, Jun 17, 4:35 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
535 PM CDT THU JUN 17 2010

MSZ049-172255-
RANKIN MS-
535 PM CDT THU JUN 17 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 4 MILES EAST OF BRANDON AT 535 PM CDT...MOVING NORTHWEST AT 5
MPH.

PEOPLE IN CENTRAL RANKIN COUNTY SHOULD MONITOR THIS STORM CLOSELY.

CME
Special weather statement, Jun 17, 4:54 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
554 PM CDT THU JUN 17 2010

LAZ008-172315-
WEST CARROLL LA-
554 PM CDT THU JUN 17 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER DARNELL AT 554 PM CDT...MOVING NORTHEAST AT 5 MPH.

PEOPLE IN CENTRAL WEST CARROLL PARISH SHOULD MONITOR THIS STORM
CLOSELY.

CME
Special weather statement, Jun 17, 5:07 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
607 PM CDT THU JUN 17 2010

MSZ043-048-172325-
HINDS MS-MADISON MS-
607 PM CDT THU JUN 17 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER RIDGELAND AT 607 PM CDT...MOVING EAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTH CENTRAL MADISON AND NORTHEASTERN HINDS COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

CME

The radar

The Jackson/Brandon,MS radar (KDGX), 21 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Flash Flood, Madison

When
June 17, 5:25 PM CST to 6:25 PM CST
Where
Madison County, 0.69 mi S of Ridgeland to 1.22 mi SE of Ridgeland
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
32.420, -90.130

A couple of streets had 4 inches of water flowing across them.

Flash Flood, Hinds

When
June 17, 5:45 PM CST to 6:45 PM CST
Where
Hinds County, 0.55 mi WSW of Tougaloo to 0.6 mi SSW of Tougaloo
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.396, -90.138

Street flooding was reported off of East County Line Road. Water was nearly 2 feet deep in some locations.

Flash Flood, Madison

When
June 17, 6:00 PM CST to 6:45 PM CST
Where
Madison County, 1.12 mi SSW of Madison Station to 0.77 mi S of Madison Station
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.455, -90.127

Five inches of water was reported covering the intersection of Crawford Street and Madison Avenue.

Thunderstorm Wind, Covington

When
June 17, 6:40 PM CST
Where
Covington County, 5.99 mi NE of Gandsi
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
31.640, -89.440

A few power lines and trees were down off of Highway 588.

Thunderstorm Wind, Covington

When
June 17, 6:45 PM CST
Where
Covington County, 3.45 mi S of Hot Coffee
Measured
63 kt (72 mph) estimated gust
Property damage
$45,000
Reported by
Law Enforcement
Coordinates
31.680, -89.450

Numerous trees were blown down in the Shady Oak Community. Several trees were also down across Highway 84, resulting in the highway being closed for a while. Power lines were blown down as well.

Thunderstorm Wind, Covington

When
June 17, 6:53 PM CST
Where
Covington County, 3.14 mi NE of Collins Jaycee Arpt
Measured
58 kt (67 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
31.680, -89.510

Numerous trees and power lines were blown down across county roads northeast of Collins.

Thunderstorm Wind, Smith

When
June 18, 2:50 PM CST
Where
Smith County, 0.69 mi N of Burns
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
32.140, -89.550

A power line and several large limbs were blown down.

Thunderstorm Wind, Attala

When
June 18, 4:52 PM CST
Where
Attala County, 0.58 mi E of Mc Adams
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.020, -89.690

A few trees were reported down with winds estimated at 60 mph.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2010Every state in 2010This day in weather historyWarnings in Mississippi, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238925, 238926, 238928, 238589, 238587, 238588, 238586, 238583.